Nebraska, 2023

Tornadoes and Hail in Nebraska, June 28, 2023

June 28, 2023 · NWS CYS · 6 events in 3 counties and zones

Strong upper level system led to severe thunderstorm development moving into the western Nebraska Panhandle on the 28th with one particular storm tracking across Kimball County producing an EF0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper level system led to severe thunderstorm development moving into the western Nebraska Panhandle on the 28th with one particular storm tracking across Kimball County producing an EF0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 28, 1:53 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
253 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Jun 28 2023

Active weather continues through at least Friday across the CWA.
Forecast challenges deal with severe thunderstorms today and
Thursday. Followed by heavy rainfall possibly leading to flash
flooding Thursday and Friday.

Severe Thunderstorm Watch 408 in effect this afternoon already for
much of the CWA excluding Carbon and Albany County. 2 PM RAP from
SPCs mesoanalysis page shows SBCAPE ranges from 2000 to 3000J/KG.
A little capping area over Converse County around Douglas with
around 50/75J/KG CIN. All other areas are uncapped at this time.
0-6km shear 45-50kts with 0-3km helicity right around 100 m2/s2.
Not an ideal environment for tornadoes with this low
helicity...but great for large hail and strong downburst winds.

HRRR/RAP simulated radar suggesting 2 or 3 supercells through the
late afternoon/early evening...mainly across Converse/Niobrara
Counties and northeast Laramie and southern Goshen
Counties...moving east into the Panhandle towards 23Z and 00Z.
Upper shortwave moves into the CWA during the evening
hours...which will likely assist in regeneration through the late
evening...possibly into the early morning Thursday.

Severe thunderstorms continue into Thursday...though soundings
starting to transition to heavy rain threats. Long/skinny CAPE
profiles across southeast Wyoming with afternoon CAPE
1400/1500J/KG. PWATS up near 1 inch here at Cheyenne. Much higher
CAPE in the Panhandle with 2000-2500J/KG. May see heavy rainers
across southeast Wyoming and severe storms across the Panhandle
Thursday afternoon. HRRR/RAP simulated radar showing fairly
widespread showers and storms Thursday afternoon.

By 00Z Friday...layered PWATS well over an inch in the Panhandle
with close to 1.25 inch across our eastern row of Panhandle zones
to 1 inch westward to the I-25 corridor. GFS/NAM/ECMWF showing
pretty high 6 hour QPF Thursday night into Friday. Given high
PWATS and transitioning to long/skinny CAPE profiles...decided to
issue Flash Flood Watches for areas east of the Laramie Range.
This heavy rain will continue into Friday before upper trough
tracks to our south Friday afternoon. This should force the
widespread heavier rain east into Nebraska and Kansas...with drier
conditions late Friday afternoon.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Jun 28 2023

As the previous forecaster mentioned, the extended forecast remains
unsettled with daily chances for showers and thunderstorms. The
general upper-level pattern for the weekend and through early next
week has a ridge over the desert southwest with the CWA in more
northwesterly flow. This puts the region in a more favorable
environment for storms with the passage of numerous disturbances
aloft. By mid week, a deepening trough over Canada will push a cold
front south and through the CWA. Temperatures will likely cool off
for July 4th, but with increased chances for more widespread rain
and storms.

Although specific details for any day are still uncertain, severe
weather over the weekend and into mid week cannot be ruled out. A
quick look at deterministic models and model soundings do suggest
that Tuesday (July 4th) could be the best day for severe development
with dynamics at play from both a cold front and the location of a
250 mb jet streak. Of course, this is still about a week out so
models may change for the holiday!

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1123 AM MDT Wed Jun 28 2023

Wyoming TAFS...A moist atmosphere and a passing weather
disturbance will help produce thunderstorms in the vicinity at
Rawlins and Laramie from 21Z to 01Z, with a chance of
thunderstorms at Cheyenne from 21Z to 00Z, reducing visibilities
to 4 miles and ceilings to 3500 feet AGL along with wind gusts to
35 knots. Expect areas of fog at Cheyenne from 10Z to 14Z, with
visibilities down to 2 miles and ceilings near 1500 feet AGL, then
ceilings will be 2500 feet AGL after 14Z. Broken ceilings from
10000 to 15000 feet AGL will occur at Rawlins and Laramie after
01Z.

Nebraska TAFS...A moist atmosphere and a passing weather
disturbance will help produce a chance of thunderstorms from 21Z
to 02Z, with visibilities reduced to 2 miles and ceilings at
3500 feet AGL along with wind gusts to 40 knots. Areas of fog
will develop from 06Z to 15Z at Alliance, Scottsbluff and Sidney
with visibilities to 2 to 3 miles and ceilings from 1500 to 2500
feet AGL. Broken ceilings of 2500 feet AGL will occur at Chadron
from 06Z to 15Z. After 15Z, ceilings at all terminals will range
from 3500 to 5000 feet AGL.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jun 28 2023

Dry and breezy across Carbon and Albany Counties this afternoon as
these counties are west of the frontal boundary that lays roughly
from the south Laramie Range...west to Rawlins this afternoon.
Laramie reporting wind gusts to 35 mph with 1PM humidity at 9
percent. North and east of the front humidity is well above
critical levels. This front will remain nearly stationary the next
24 hours or so...before finally dropping into northern Colorado
Thursday afternoon. Widespread showers and thunderstorms expected
to develop Thursday afternoon as humidity continues to increase
and interact with the mountains and the frontal boundary.
Widespread wetting rains...possibly heavy at times Thursday and
Friday could result in flash flooding of some ares that have
recently received heavy rainfall. Showers and storms begin to move
east late Friday with showers ending. With green fuels and
upcoming widespread wetting rains...fire weather concerns expected
to be minimal after this afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Thursday afternoon through Friday afternoon for
     WYZ101-102-107-108-119.

NE...Flood Watch from Thursday afternoon through Friday afternoon for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 28, 1:58 PM MST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 PM MDT Wed Jun 28 2023

WYZ104-105-109>115-292100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
258 PM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Limited precipitation chances today with breezy
conditions expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated showers and storms are possible Thursday and
Friday. Severe weather looks unlikely at this time. Daily
precipitation chances end over the weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
292100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
258 PM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong to severe storms are possible today with hail
and strong winds being the primary threat. An isolated tornado or
two cannot be ruled out. Storms likely continue through the night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered strong to severe storms are possible Thursday and
Friday with hail and strong winds being the primary threat. Heavy
rain possible Thursday late afternoon through Friday afternoon
with Flash Flood Watches in effect. Daily chances of
precipitation continue.

.Spotter information statement...

Please relay reports of severe convective weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 28, 2:26 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Wed Jun 28 2023

WYZ106-107-282200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
326 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of east central Albany
and southern Platte Counties through 400 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Iron Mountain, or 29 miles southwest of Wheatland,
moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bordeaux and Slater.

This includes Interstate 25 in Wyoming between mile markers 61 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4166 10531 4175 10537 4205 10500 4183 10476
TIME...MOT...LOC 2125Z 243DEG 11KT 4173 10534

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jun 28, 2:29 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
329 PM MDT Wed Jun 28 2023

WYZ101-103-282215-
Converse County Lower Elevations WY-North Laramie Range WY-
329 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of west central
Converse County through 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 23 miles southeast of Casper, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deer Creek around 355 PM MDT.
  Laprele Reservoir around 415 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 153 and
161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4266 10597 4273 10599 4289 10568 4262 10558
TIME...MOT...LOC 2129Z 258DEG 17KT 4270 10590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Jun 28, 2:47 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Wed Jun 28 2023

WYZ101-282230-
Converse County Lower Elevations WY-
347 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern
Converse County through 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Bill, or 24 miles north of Douglas, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bill around 405 PM MDT.
  Dull Center around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4328 10491 4294 10562 4305 10574 4350 10537
      4350 10491
TIME...MOT...LOC 2147Z 233DEG 41KT 4310 10548

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rubin
Local storm report, Jun 28, 2:50 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
350 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             Lusk                    42.76N 104.45W
06/28/2023  E1.50 inch       Niobrara           WY   Trained Spotter

            Hail in Lusk varied from pennies to half
            dollars to ping pong ball sized.

&&

GCC
Special weather statement, Jun 28, 2:55 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Wed Jun 28 2023

WYZ108-118-119-282230-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
355 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern Goshen
and northeastern Laramie Counties through 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Chugwater, or 31 miles north of Cheyenne, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4150 10474 4169 10462 4172 10420 4139 10426
TIME...MOT...LOC 2155Z 267DEG 23KT 4159 10466

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jun 28, 3:21 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Wed Jun 28 2023

WYZ107-282300-
East Platte County WY-
421 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern Platte
County through 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sibley Peak, or 24 miles north of Wheatland, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Two Moon Campground and Glendo Reservoir around 430 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 101 and
109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4235 10507 4241 10508 4260 10492 4260 10466
      4235 10466
TIME...MOT...LOC 2221Z 248DEG 21KT 4240 10501

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Sioux

When
June 28, 3:46 PM MST
Where
Sioux County, Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.880

Tornado, Kimball

When
June 28, 5:35 PM MST to 5:45 PM MST
Where
Kimball County, 8.2 mi SW of (Ibm)kimball Arpt to 11.28 mi S of (Ibm)kimball Arpt
Rating
EF0
Path length
6.8 mi
Path width
425 yd
Reported by
NWS Employee
Coordinates
41.087, -103.778

A supercell first developed over Laramie County in southeast Wyoming|dropping golf ball to baseball size hail while exhibiting mid-level|rotation. The supercell was long lived and made its way into Kimball|County, Nebraska where it began to show tornadic structure. Based off|of radar and storm spotter reports, the estimated start point is just|southeast of the intersection of County Road 29 and 14 at around 6:35|PM MDT. The tornado tracked south-southeast, remaining mainly over|open farmland, kicking up large amounts of dirt and dust. As the|tornado tracked south-southeast it eventually crossed County Road|10 between County Road 29 and 33. At this site, there was very|little damage aside from an insulator cap blown away and a loose|wire on an electrical pole. The tornado continued travailing to|the southeast on County Road 35, north of County Road 6, where|it caused minor damage to a farmhouse and the surrounding barns|on the property. Tree limbs 1 to 3 inches in diameter were broken|and scattered across the property. A few shingles were torn off|the farmhouse, an augur was pushed approximately 5 feet to the|southwest digging a groove in the soil, and a calving hut was|blown 20 feet and rotated about 100 degrees. A few hundred|yards south down County Road 35 an electrical pole roughly 50|years old was snapped at the base but still upright as it was|still attached to the electrical wires. A plastic 5 gallon bucket|from the farmhouse was thrown about half a mile away from the|home in a field off of County Road 6. Finally, the tornado|dissipated over an open field just to the west of Highway 71,|about 2 miles southeast of the farmhouse at 6:45 PM MDT.|Overall, damage seen was consistent with that of an EF-0 tornado|with maximum winds of 80 to 85 MPH.

Tornado, Kimball

When
June 28, 5:47 PM MST to 5:49 PM MST
Where
Kimball County, 8.2 mi S of (Ibm)kimball Arpt
Rating
EFU
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
41.063, -103.706

At approximately 6:47 PM, video evidence from multiple sources|shows a satellite tornado formed to the northeast of the original|tornado after it dissipated. This tornado lasted about 1 to 2|minutes and remained over open farmland near the intersection|of County Road 10 and 31. No damage was reported, therefore the|tornado is classified as an EF-U.

Hail, Cheyenne

When
June 28, 6:25 PM MST
Where
Cheyenne County, 2.08 mi SE of Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -102.950

Received report on Facebook of hail east of Sidney.

Hail, Cheyenne

When
June 28, 6:33 PM MST
Where
Cheyenne County, 1.25 mi ESE of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -102.960

Hail, Cheyenne

When
June 28, 6:33 PM MST
Where
Cheyenne County, 0.86 mi SE of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -102.970

Received report from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101083, 1101091, 1101093, 1101084, 1101085, 1101086.